JM, during the about the first month it’s not unusual for people taking tecfidera to have GI symptoms (upset stomach, etc) and flushing when you take the medication. This usually goes away in a few weeks. You also need to get your blood tested to check the cells and liver functions.
That’s great that you found an exercise that you love! Exercise is very beneficial for people with MS as it can help improve a variety of symptoms such as fatigue, weakness, and bladder dysfunction. For those of us that have heat sensitivity exercises like swimming and water aerobics are great for keeping cool while getting a work out. Additionally yoga and tai chi are great for balance and muscle strengthening. It’s all about adapting the activity to your capabilities, and finding an exercise program that you love and want to stick with!
Although we don’t yet have treatments to alter the course of progressive MS we have many interventions that improve the lives of those living with progressive MS. These include symptomatic medications and rehabilitation (PT and OT), and it is possible that optimizing your diet, exercise and vitamin D, and not smoking, will help you do better.
MS can affect people psychologically and emotionally, both directly from the MS lesions and because of the stress of living with a chronic disease. But, it’s also possible that your partner’s medications or something else are causing her personality changes and mood swings so I recommend having this checked out by her doctor before just chalking it up to MS.
Absolutely, active days outside take a lot of pre-planning! I always take one bottle of cold water and one bottle of frozen water with me so that I have something cold to drink all day. Additionally I always have my cooling towels and battery powered hand-held fans with me. Dressing in layers and wearing supportive footwear are absolutely essential. If we are going somewhere that I am unfamiliar with I like to look up the arrangement of the area so I know where I park, how far I will have to walk, and where the bathrooms are too- that helps me be able to relax and enjoy the day despite my MS symptoms.
Generally I recommend people with bladder problems see a urologist for evaluation and treatment. There are many medications available, and some procedures, that can help with urinary retention, frequency, incontinence or other bladder symptoms.
Most docs recommend baclofen for cramps/spasticity due to MS. Stretching may also help.
There are some studies that show taking Vitamin D can help prevent MS from developing in children with parents who have MS. I think having a family member with MS is extremely difficult, and the best thing I can recommend is finding a support group or online community that you can interact with. There are a lot of people out there who are going through what you are. Trying looking online, or contacting your local chapter of the National MS Society to see if there are any local groups that you could join.
MS medications help to prevent relapses – they have all been shown to reduce the rate of MS relapses. So, even though you haven’t had another relapse for 2 years while taking an MS medication I recommend you keep taking it.
Great job! It really helps your doctor partner with you to provide the best care when you follow through with recommendations and keep track of your symptoms for her. I wish everyone did this so well!
Great question! Yes, it is possible for numbness to spread to the genitals and it is a very common cause of sexual dysfunction for people with MS. The good news is that there are strategies to help overcome it. Speaking to your neurologist about sexual issues is very important!
Although pain meds may initially work for your pain we don’t like to prescribe them because they generally don’t keep working over time, people need more and more of them and they work less and less well. This isn’t a great idea for a long term disease.
Yes, I often recommend getting a second opinion, particularly if the diagnosis of MS is uncertain. Most people want to be as certain as possible about their diagnosis before committing to treatment.
Studies show that low dose naltrexone helps with quality of life in some people with MS. I have known a few patients who found this helpful but this is not a substitute for your disease modifying therapy.
There are a couple of things you could do if you are more fatigued then usual during the day. Try spacing out your errands and chores throughout the week to conserve energy, and make sure that you are getting plenty of sleep at night and eating well to fight fatigue. If that doesn’t help speak to your neurologist about specific medications or interventions that you can try. A referral to an occupational therapist (OT) can also be a great resource. OT’s will work with you do develop strategies for energy conservation throughout the day, minimize the effects of fatigue, and help you get back into your daily routine.
Yes, some people do have MS exacerbations when they stop taking their MS medication, although usually not right away. We recommend not waiting too long between medications when switching, although how long is ok depends on the medication.
Yes, trigeminal pain is fairly common in people with MS. Fortunately there are medications that are generally quite effective for this, and if the medications don’t work or stop working, there are neurosurgical procedures that can also take care of this. If this is bothering you, check with your neurologist for what can be done.
Yes, swallowing is a very complex task that involves many different nerves and muscles. MS lesions can weaken these muscles, or affect the nerves and lead to issues with swallowing. If you are having choking episodes you should definitely speak to your neurologist. They will likely have you see a speech language pathologist (SLP) for a swallow evaluation. The SLP will also be able to recommend strategies to help you with swallowing.
Probably living where you want to will have the most benefits for your life. If you’re concerned about low vitamin D levels because of the weather you could take a vitamin D supplement to bring your level up.
Yes, tizanidine can cause liver problems. We generally recommend using baclofen for spasms caused by MS.